Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Albuquerque, NM

July 15, 2020Colfax County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 15, 2020, 3:25 PM MDT for Colfax County, Union County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2020, 3:25 PM MDT (21:25 UTC)
Expired
Jul 15, 2020, 4:00 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NM, Union County, NM

The radar

The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-562 J/kg
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:31 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 15, 2:31 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 PM MDT Wed Jul 15 2020

.SYNOPSIS...
Showers and thunderstorms will continue through the evening hours
across the Land of Enchantment. Across eastern New Mexico,
severe weather will be possible. Large hail, damaging wind gusts,
heavy rain and frequent lightning are the main threats with these
storms. Across the west, gusty and erratic outflow winds are
possible. Starting Thursday and continuing through the weekend,
showers and thunderstorms will favor the high terrain. Storm motions
will be slow, especially going into the weekend. Locally heavy rains
could lead to flooding, especially over burn scars.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Last nights back door front delivered plenty of low level moisture
and increased instability and better shear. This will result in the
likelihood of isolated severe weather in the northeast and maybe
the east central plains into tonight. Elsewhere there will be
isolated to scattered showers and thunderstorms with gusty winds,
small hail and occasional downpours. Minor flooding will be possible
with the stronger storms. The activity will diminish some tonight
but could linger until sunrise Thursday. Another round of showers
and storms will impact NM Thursday midday into Thursday night.
Thursday's crop of storms will favor the west, central and
northeast, as a weak mid level trough rotates around the high
pressure center to the east. Lows tonight and Thursday night will
be above normal while highs Thursday will be below normal in the
northwest and above normal in the southeast, with near normal in
between.

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
By Friday, the upper level high really sprawls out across the
southern states. Showers and thunderstorms will persist across the
north and west, though storm motion still looks to be a bit slower
than on Thursday. The weekend won't be much different, though the
upper high will expand westward, disrupting the mid level moisture
plume to some extent. Nonetheless, there will be plenty of moisture
around for continued slow-moving showers and thunderstorms, favoring
western and central NM. Each afternoon, Friday through the weekend, some
of the low level moisture may mix out during the day, lowering
surface Td's to near 40 degrees, thus there will be some concern for
gusty and erratic winds with thunderstorm outflow boundaries.

By late Sunday or Monday, it looks like a new high center will
develop near the Four Corners. This would change storm motions such
that portions of eastern NM could be a bit more favored than previous
days for thunderstorm develop through mid week. It could also open
the door for a weak disturbance and/or a front/outflow boundary to
impact northeast NM. Attm, models have most of these forcing
mechanisms staying to the north of NM, but if the high shifts
slightly, this could change. Stay tuned. Either way, there will be
plenty of moisture for continued daily rounds of showers and
thunderstorms over the high terrain.

CHJ/34

&&

.FIRE WEATHER...
A moist and unstable atmosphere will bring widespread wetting showers
and thunderstorms to northern and central NM into tonight, and again
Thursday. The change in wind direction with height in the Northeast
and East Central plains could result in strong to severe storms in
these areas, including damaging winds and large hail. Heavy rain
could result in some flooding concerns.

The monsoon is in full swing now with daily rounds of showers and
storms expected each day through at least the next seven days. The
upper high will be to our east into this weekend, before part of
the high tries to move back over NM Sunday into next week. What
may up end happening is two high pressure centers will exist, one
to our northwest and one to our east. As a bonus, an easterly wave
will slide to our south Sunday and Monday, perhaps enhancing low
level moisture. The northwest high will drop into NM next Tuesday or
Wednesday, perhaps reducing the coverage of storms.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions expected to continue, with a few exceptions. The
backdoor front will help to bring a round of deep convection to
eastern NM this afternoon/evening. KLVS and KROW will likely be
impacted by storms this afternoon, but KTCC will be later during
the evening hours and has potential to be stronger. Hail,
strong/erratic wind gusts and heavy rain with MVFR conditions are
all possible at KLVS, KROW and KTCC into tonight. Thunderstorm
impacts are also possible at KABQ/KAEG and KSAF...but likely with
VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  90  64  92 /  10  20  20  10
Dulce...........................  54  85  48  89 /  20  50  60  40
Cuba............................  58  84  57  86 /  20  50  40  30
Gallup..........................  59  86  56  88 /  10  40  20  30
El Morro........................  55  82  54  85 /  20  40  30  50
Grants..........................  57  85  55  86 /  30  50  30  40
Quemado.........................  58  84  57  84 /  30  60  30  60
Magdalena.......................  63  88  63  87 /  30  50  30  50
Datil...........................  58  83  60  83 /  30  60  30  60
Reserve.........................  52  89  51  87 /  30  60  30  60
Glenwood........................  65  94  66  91 /  30  30  30  40
Chama...........................  51  79  47  83 /  20  60  60  50
Los Alamos......................  62  83  62  82 /  30  50  40  40
Pecos...........................  59  82  60  86 /  40  50  40  30
Cerro/Questa....................  56  81  55  82 /  40  60  60  60
Red River.......................  50  75  48  73 /  40  60  60  70
Angel Fire......................  47  76  47  76 /  50  60  50  70
Taos............................  54  83  53  85 /  40  50  50  50
Mora............................  53  80  51  84 /  40  50  50  50
Espanola........................  63  90  60  89 /  30  40  40  30
Santa Fe........................  61  84  61  87 /  30  50  40  30
Santa Fe Airport................  60  88  60  89 /  30  40  40  30
Albuquerque Foothills...........  68  91  67  91 /  30  40  30  20
Albuquerque Heights.............  68  92  66  92 /  30  30  30  20
Albuquerque Valley..............  66  94  66  93 /  30  30  30  20
Albuquerque West Mesa...........  68  92  66  93 /  30  30  30  20
Belen...........................  65  95  63  94 /  30  30  20  20
Bernalillo......................  64  94  64  94 /  30  30  40  20
Bosque Farms....................  64  94  63  94 /  30  30  30  20
Corrales........................  65  94  65  93 /  30  30  30  20
Los Lunas.......................  65  95  64  94 /  30  30  30  20
Placitas........................  66  89  66  90 /  40  40  40  20
Rio Rancho......................  67  93  65  93 /  30  30  30  20
Socorro.........................  69  97  66  95 /  30  30  30  20
Sandia Park/Cedar Crest.........  62  85  63  87 /  40  50  30  30
Tijeras.........................  61  86  62  90 /  40  40  30  20
Edgewood........................  57  86  57  89 /  40  50  30  20
Moriarty/Estancia...............  55  88  53  90 /  40  40  40  20
Clines Corners..................  57  85  58  88 /  40  30  30  20
Mountainair.....................  60  87  59  89 /  40  40  30  20
Gran Quivira....................  60  89  58  89 /  40  30  20  20
Carrizozo.......................  66  91  65  91 /  30  30  20  30
Ruidoso.........................  59  83  59  84 /  40  40  10  40
Capulin.........................  56  84  57  89 /  60  40  40  40
Raton...........................  55  88  55  91 /  50  40  40  40
Springer........................  56  89  56  93 /  60  50  40  40
Las Vegas.......................  54  83  55  86 /  50  40  40  30
Clayton.........................  61  90  64  94 /  60  20  30  20
Roy.............................  60  88  61  92 /  60  30  30  20
Conchas.........................  64  96  68 100 /  60  20  20   5
Santa Rosa......................  63  94  66  97 /  40  20  20   5
Tucumcari.......................  64  99  71 101 /  60  10  10   5
Clovis..........................  65  97  68  99 /  40  10  10   0
Portales........................  66  98  69 100 /  40   5  10   0
Fort Sumner.....................  67  98  69 100 /  50  10  10   0
Roswell.........................  72 101  71 102 /  40  10   5   0
Picacho.........................  65  93  63  94 /  40  20  10  20
Elk.............................  62  91  60  90 /  30  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 15, 3:01 AM MDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MDT Wed Jul 15 2020

NMZ201>241-160915-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 AM MDT Wed Jul 15 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms from Ute Park in the
Sangre de Cristo Mountains southeast to Clovis. This also includes
areas east of the Sangre de Cristo's towards the Texas and Oklahoma
panhandles. The main severe weather threats will be damaging hail and
winds along with a threat for heavy rainfall. Storms are expected to
develop this afternoon with new storms forming on outflow boundaries.
Storms could merge over the eastern plains and increase the threat
for heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of isolated to scattered thunderstorms will continue through
the end of the week and weekend for much of New Mexico. The main
threats from these storms will be damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and wind damage through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

39

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:13 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 15, 2:53 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 15, 3:57 PM MDTSevere Thunderstorm WarningABQColfax, Union32 min
Jul 15, 4:40 PM MDTSpecial Weather StatementABQChaves35 min
Jul 15, 4:50 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel40 min
Jul 15, 4:52 PM MDTSpecial Weather StatementABQDe Baca23 min
Jul 15, 5:17 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Quay, Roosevelt43 min
Jul 15, 5:26 PM MDTSpecial Weather StatementABQValencia34 min
Jul 15, 5:30 PM MDTSpecial Weather StatementABQSan Miguel30 min
Jul 15, 5:55 PM MDTSpecial Weather StatementABQBernalillo35 min
Jul 15, 5:59 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Guadalupe, Quay, Roosevelt46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.